Flood, Delaware Beaches
- When
- September 14, 4:00 PM EST to September 16, 9:00 PM EST
- Where
- Delaware Beaches forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
The combination of spring tides around the new moon and onshore flow around a high pressure system produced minor tidal flooding around the times of the evening high tides along the Delaware Coast from the 14th through the 16th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The combination of spring tides around the new moon and onshore flow around a high pressure system produced minor tidal flooding around the times of the evening high tides along the Delaware Coast from the 14th through the 16th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 14, 1:55 PM EST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
255 PM EDT FRI SEP 14 2001
RAIN CONTINUES TO FALL ACROSS SOUTHERN NEW JERSEY AND SOUTHERN
DELAWARE. OUR HOPE IS THAT IT WILL BE ALMOST ENTIRELY OFF THE COAST
AT 400...SO WE WON/T ADDRESS ANY LINGERING PRECIP IN THE NEW
FORECAST PACKAGE.
THE MID/UPPER LEVEL TROUGH SHOULD REACH THE COAST AROUND SUNSET.
SKIES SHOULD CLEAR QUICKLY IN ITS WAKE AS THE DIURNAL CUMULUS TO OUR
WEST DISSIPATES.
A WEAK RIPPLE IN THE UPPER FLOW...PRESENTLY UP OVER WESTERN
ONTARIO...IS EXPECTED TO REACH OUR REGION ON SATURDAY AFTERNOON.
THAT FEATURE...IN COMBINATION WITH THE COLD POOL OF AIR
ALOFT...SHOULD RESULT IN THE DEVELOPMENT OF A FAIR AMOUNT OF CUMULUS
ON SATURDAY AFTERNOON. WE/LL ALSO MAINTAIN A CHANCE OF SPRINKLES IN
OUR HIGHER ELEVATIONS FOR THAT TIME.
AS THE SURFACE HIGH BUILDS IN FROM THE WEST...SATURDAY NIGHT SHOULD
ALLOW FOR IDEAL RADIATIONAL COOLING. WE/LL MENTION SOME MINIMUM
TEMPS IN THE UPPER 30S IN OUR NORTHERN COUNTIES.
DRY AIR SHOULD MAINTAIN ITS HOLD FOR SUNDAY WITH LESS DIURNAL
CUMULUS AS THE AIR MASS CONTINUES TO MODIFY.
WE/LL ISSUE ANOTHER SPECIAL WEATHER STATEMENT DEALING WITH THE
UPCOMING PERIOD OF HIGH ASTRONOMICAL TIDES ASSOCIATED WITH MONDAY/S
NEW MOON.
THE ZONE FORECASTS WILL BE ISSUED AT 400.
.PHI...SMALL CRAFT ADVISORY FROM SANDY HOOK NJ TO FENWICK ISLAND DE
AND FOR THE LOWER PART OF DELAWARE BAY.
IOVINODEZ002>004-NJZ012>014-020>026-150900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 300 PM EDT FRI SEP 14 2001 ...UNUSUALLY HIGH SPRING TIDES OVER THE NEXT SEVERAL DAYS... THE UPCOMING NEW MOON WILL PRODUCE SPRING TIDES OVER THE NEXT SEVERAL DAYS. EVEN WITHOUT ANY METEOROLOGICAL INFLUENCES...THE EVENING HIGH TIDES FROM TODAY THROUGH TUESDAY WILL BE WITHIN A FOOT OF THE LOWER THRESHOLD FOR MINOR TIDAL FLOODING IN MANY AREAS. STRONG HIGH PRESSURE WILL BUILD SOUTHEAST FROM CANADA THROUGH THE WEEKEND. NORTH TO NORTHEAST WINDS WILL PERSIST...THOUGH WILL GRADUALLY WEAKEN LATE SATURDAY AS THE CENTER OF THE HIGH PRESSURE MOVES OVER US. THIS WILL HELP KEEP TIDES SLIGHTLY ABOVE NORMAL AND MIGHT CAUSE SOME MINOR TIDAL FLOODING IN THE MOST SUSCEPTIBLE AREAS THIS EVENING...WITH A BIT BETTER CHANCE FOR MINOR TIDAL FLOODING SATURDAY EVENING. IF YOU LIVE IN AN AREA THAT IS PRONE TO TIDAL FLOODING OR PLAN ON VISITING THE SHORE THIS WEEKEND...DO NOT PARK YOUR VEHICLE IN LOCATIONS SUSCEPTIBLE TO TIDAL FLOODING. SINCE THE SPRING TIDES WILL PERSIST INTO EARLY NEXT WEEK IT IS ADVISABLE TO LISTEN TO LATER FORECASTS FOR MORE INFORMATION. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR OFFICE WEB SITE AT WWW.NWS.NOAA.GOV/ER/PHI. KRAUS
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2001Every state in 2001This day in weather historyWarnings in Delaware, September 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268876.